Louisiana, 2014

Hail in Louisiana, December 27, 2014

December 27, 2014 · NWS SHV · 1 event in 1 county or zone

Scattered showers with embedded thunderstorms developed along and just ahead of a cold front over Deep East Texas and North Louisiana, enhanced by a weak surface low/wave that developed over Southeast Texas and shifted northeast across Central Louisiana during the afternoon. One isolated strong thunderstorm produced nickel size hail southwest of Burke near the Trinity/Angelina County, Texas line…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers with embedded thunderstorms developed along and just ahead of a cold front over Deep East Texas and North Louisiana, enhanced by a weak surface low/wave that developed over Southeast Texas and shifted northeast across Central Louisiana during the afternoon. One isolated strong thunderstorm produced nickel size hail southwest of Burke near the Trinity/Angelina County, Texas line as well as near the communities of Woden and KingTown Landing southeast of Nacogdoches. Locally gusty winds also downed large tree limbs near Lufkin, TX before the storm later weakened. This same storm did re-intensify slightly and downed a tree near Huxley, TX (Shelby County), and later produced pea to dime size hail in Coushatta, LA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 2:02 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 27, 2:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CST SAT DEC 27 2014

.AVIATION...
MOSTLY IFR FLIGHT CONDITIONS EXPECTED FOR THE UPCOMING TAF
FORECAST PERIOD. WINDS TO BECOME NORTHWEST AT 10 KNOTS AND GUSTY
AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION THIS AFTERNOON.
EXPECT IFR VISIBILITY RESTRICTIONS FROM RAIN AND FOG BOTH AHEAD
AND BEHIND THE FRONT. ISOLATED EMBEDDED TSTMS POSSIBLE ACROSS
MLU/LFK TERMINAL SITES THIS AFTERNOON. OTHERWISE...CONDITIONS TO
IMPROVE TO MVFR AFTER 28/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  43  50  34  56 /  80  80  50  10  10
MLU  67  46  49  37  53 /  90  90  70  20  10
DEQ  48  36  48  28  53 /  70  40  20  10  10
TXK  57  38  46  33  51 /  70  50  30  10  10
ELD  60  42  47  32  53 /  90  80  50  10  10
TYR  46  36  47  33  57 /  60  40  20  10  10
GGG  49  38  48  31  56 /  70  50  40  10  10
LFK  69  43  50  34  58 /  80  60  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Dec 27, 11:56 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CST SAT DEC 27 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING...AS A COLD FRONT CONTINUES TO SHIFT
SOUTHEAST ACROSS DEEP EAST TEXAS...NORTH LOUISIANA...AND SOUTHWEST
ARKANSAS. ALTHOUGH INSTABILITY WILL BE MARGINAL...A FEW ISOLATED
STRONG STORMS CAN NOT BE RULED OUT THIS AFTERNOON AND EVENING OVER
PORTIONS OF DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA...WITH
SMALL HAIL...LOCALLY GUSTY WINDS...AND BRIEF HEAVY RAINFALL THE
PRIMARY THREATS. THE FRONT IS EXPECTED TO EXIT THIS REGION LATE
THIS EVENING...ALTHOUGH AREAS OF SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WILL LINGER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE ACROSS MUCH OF EAST
TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA SUNDAY...BEFORE
DIMINISHING FROM WEST TO EAST DURING THE AFTERNOON. ANOTHER
STRONGER COLD FRONT WILL MOVE INTO THE REGION MONDAY
NIGHT...RESULTING IN MUCH BELOW NORMAL TEMPERATURES AREAWIDE
THROUGHOUT THE REMAINDER OF THE WEEK. A COLD RAIN LOOKS TO
INCREASE FROM THE WEST LATE THURSDAY THROUGH MUCH OF FRIDAY AHEAD
OF AN UPPER LEVEL DISTURBANCE THAT WILL ENTER THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Dec 27, 12:06 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     2 E LUFKIN              31.33N  94.69W
12/27/2014                   ANGELINA           TX   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN GREATER THAN 2 IN HERTY TX

&&

EVENT NUMBER SHV1400653

25
Local storm report, Dec 27, 12:08 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     4 SW BURKE              31.19N  94.82W
12/27/2014                   ANGELINA           TX   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN GREATER THAN 2

&&

EVENT NUMBER SHV1400654

25
Local storm report, Dec 27, 12:09 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     4 SW BURKE              31.19N  94.82W
12/27/2014                   ANGELINA           TX   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN GREATER THAN 2 INCHES

&&

CORRECTED REMARKS

EVENT NUMBER SHV1400654

25
Special weather statement, Dec 27, 12:17 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CST SAT DEC 27 2014

TXZ152-153-165>167-271900-
ANGELINA-NACOGDOCHES-SABINE-SAN AUGUSTINE-SHELBY-
1217 PM CST SAT DEC 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SABINE...SAN AUGUSTINE...SHELBY AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...CENTER...ETOILE...MACUNE...MARTINSVILLE...
     MELROSE...NEUVILLE...PATROON...SAN AUGUSTINE...SHELBYVILLE AND
     WODEN...

AT 1212 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ETOILE...OR 14
MILES NORTHEAST OF LUFKIN...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, Dec 27, 12:21 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             12 SE NACOGDOCHES       31.49N  94.51W
12/27/2014  E0.25 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

            IN WODEN. TX

&&

EVENT NUMBER SHV1400655

25
Local storm report, Dec 27, 12:46 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1246 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             19 SSE NACOGDOCHES      31.36N  94.53W
12/27/2014  E0.88 INCH       ANGELINA           TX   PUBLIC

            KING TOWN LANDING STORE

&&

EVENT NUMBER SHV1400656

25

The radar

The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
December 27, 2:10 PM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.020, -93.340

Dime size hail was reported in Coushatta, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546840.